Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Spokane, WA

August 24, 1997Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 24, 1997, 8:35 AM PDT for Latah County, Idaho. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1997, 8:35 AM PDT (15:35 UTC)
Expired
Aug 24, 1997, 9:30 AM PDT
In force
55 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Latah County, ID

The radar

The Spokane radar (KOTX), 118 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS1 KGEG 241537 RRA
SVRGEG
IDC057-069-WAC003-241630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
835 AM PDT SUN AUG 24 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH IDAHO
 
   ...LATAH COUNTY...NEZ PERCE COUNTY
 
 
IN SOUTHEAST WASHINGTON
 
   ...ASOTIN COUNTY
 
AT 830 AM PDT DOPPLER RADAR INDICATED A STRONG STORM JUST SOUTHWEST OF
THE LEWISTON-CLARKSTON AREA....MOVING TO THE NORTHEAST AT 30 MPH.
 
THIS STORM WILL MOVE THROUGH LEWISTON AND CLARKSTON BY 845 AM...AND INTO
SOUTHERN LATAH COUNTY BY 900 AM. THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND VERY GUSTY WINDS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
AVERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:00 AM PDT, 35 minutes earlier.

Area forecast discussion, Aug 24, 8:00 AM PDT, 35 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
800 AM PDT SUN AUG 24 1997

KOTX 88-D CONTINUES TO SHOW AREAS OF SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE CWA. BRIEF HEAVY RAIN AND GUSTY WINDS HAVE BEEN REPORTED
WITH A FEW OF THE CELLS. NEW 12Z ETA SEEMS TO HAVE A GOOD
INITIALIZATION ON VORT CENTER OVER EASTERN OREGON. NEWD TRACK OF THIS
SYSTEM CONSISTENT WITH EARLIER RUNS. MAIN THRUST OF STRONGEST
ACTIVITY STILL APPEARS TO BE ALONG A PDT-LWS-MLP LINE. OTHER THAN
THAT...NO REAL FOCUS ON SPECIFIC ACTIVITY SO CURRENT FORECAST OF
SHOWER AND THUNDERSTORM BROADBRUSH IS THE BEST BET.

TEMPERATURE FORECAST SEEMS REASONABLE. ALTHOUGH QUITE OVERCAST
NOW...METSAT IMAGERY INDICATES BRUNT OF CLOUDS SHOULD BE THROUGH THE
AREA BY NOON. ABUNDANT MOISTURE WILL REMAIN BUT WILL LIKELY SEE
PERIODS OF SUNSHINE. NO CHANGES TO CURRENT PACKAGE.        AVERY

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 078/054/079 433
CQV 079/052/080 433
S86 076/052/078 433
WWP 075/050/076 533
COE 077/053/078 433

.GEG...NONE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:35 AM PDTSevere Thunderstorm WarningOTXNez Perce55 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.